0
Comments, Opinions, and Brief Case Reports |

Quinine/Quinidine-Induced Thrombocytopenia: A Great Imitator

Josina C. Reddy, MD, PHD; Marc A. Shuman, MD; Richard H. Aster, MD
Arch Intern Med. 2004;164(2):218-220. doi:10.1001/archinte.164.2.218.
Text Size: A A A
Published online

Extract

Many drugs can induce antibodies that are capable of causing severe thrombocytopenia.1,2 Quinine is the oldest recognized cause of this condition, which was first described in the late 19th century.3 Although quinine has been supplanted by other drugs as a treatment for malaria, it continues to be a major cause of drug-induced thrombocytopenia because of its use for the prevention of nocturnal leg cramps.4,5 Because of concern about drug-induced thrombocytopenia and other adverse effects, the Food and Drug Administration banned over-the-counter use of quinine in 1994,6 and recommended against its use even by prescription in 1995.7 Nonetheless, a number of quinine-containing products are still available,8 and adverse reactions continue to be reported.1,2 Quinidine, a structural isomer of quinine, is probably just as immunogenic, but cases of quinidine-related drug-induced thrombocytopenia have waned in recent years as its use for cardiac arrhythmias has declined. When a patient taking any medication, but especially quinine or quinidine, presents with thrombocytopenia and bleeding, it is important that a drug-induced origin be considered, because further exposure to the offending agent can have serious or fatal consequences. As illustrated by the cases reported herein, however, arriving at the correct diagnosis is not always a simple matter.

Sign In to Access Full Content

Don't have Access?

Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more

Subscribe for full-text access to content from 1998 forward and a host of useful features

Activate your current subscription (AMA members and current subscribers)

Purchase Online Access to this article for 24 hours

First Page Preview

View Large
/>
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 17

Sign In to Access Full Content

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Topics
PubMed Articles
Jobs
brightcove.createExperiences();